Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Jackson, KY

January 24, 20026 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 24, 2002, 4:13 PM EST for 6 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2002, 4:13 PM EST (21:13 UTC)
Expired
Jan 24, 2002, 10:15 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bell County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY, McCreary County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 242113
FFWJKL
KYC013-095-121-131-147-235-250315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY
  MCCREARY COUNTY
  LESLIE COUNTY
  KNOX COUNTY
  HARLAN COUNTY
  BELL COUNTY

* UNTIL 1015 PM EST

* AT 404 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY   
RAINS OF UP TO HALF AN INCH PER HOUR OVER FAR SOUTHEAST KENTUCKY.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

TO REPORT SEVERE WEATHER ASK THE NEAREST LAW ENFORCEMENT AGENCY TO 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3687 8456 3666 8479 3664 8377 3692 8291
          3704 8314 3718 8322 3714 8341 3691 8355
          3703 8383

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 2:32 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 24, 2:32 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EST THU JAN 24 2002

18Z SFC CHART HAS SFC FRONT THRU ALL BUT OUR ERN MOST COUNTIES. RAIN
STILL FALLING OVER MOST OF THE CWFA WITH THE HEAVIEST FALLING ALONG
THE TN BORDER. 88D MOSAIC INDICATES MORE PCPN ACROSS TN AND THE NRN
GULF STATES WITH A WAVE ON THE FNT NEAR JACKSON MS. MOISTURE OVER
RUNNING THE FNT MOVING N THRU WRN TN. THIS WAVE ALSO EVIDENT ON THE
85H UA CHART WITH A STRONG (30-40 KT) JET FROM THE SW PUSHING
COPIOUS GULF MOISTURE OVER THE FNT. ALTHOUGH THE FNT APPEARS TO
CONTINUE MOVING TO THE SE THE LLVL JET WILL CONTINUE TO LIFT
MOISTURE ACROSS THE FNT AND THEREFORE ALSO RAIN...ESPECIALLY IN THE
VCNTY OF THE LOW THAT IS TRACKING NE ALONG THE BAROCLINIC ZONE.

MODELS IN FAIR AGREEMENT WITH FNTL POSITIONING...HOWEVER MESO-ETA
HAS THE BEST DEPICTION OF CURRENT AND PAST PCPN PATTERNS. THIS MODEL
KEEPS CHC OF PCPN ACROSS OUR SRN AND ERN COUNTIES UNTIL SHORTLY
BEFORE DAWN. QPF APPEARS TO BE DOWN AND ESTIMATING .25 TO .50 INCHES
OF ADDITIONAL RAIN OVER THE NEXT 15 TO 18 HRS. OUR ERN COUNTIES
NORTH OF THE MTN PARKWAY WERE NOT INUNDATED LAST NIGHT AND SHOULD BE
ABLE TO HOLD THE PCPN...AT LEAST ACCORDING TO THE LATEST FFG.

NEXT CHC OF PCPN ENTERS THE PICTURE MON NIGHT THRU WED MORNING. SEE
NO MAJOR CHACGES TO TEMP FCST AND WILL ONLY PROVIDE MINOR TWEAKS.

IFPS/NDFD GRIDS:  USED M-ETA FOR POP IN NEAR-TERM AND ADJUSTED WX TO
MATCH POPS BETWEEN MON NITE AND WED MORN. LEFT REST CLOSE TO
PREVIOUS FCST.

WE WILL GO AHEAD AND CONTINUE THE FLOOD WATCH FOR SRN CWA AS MOST OF
THE CREEKS...STREAMS AND RIVERS IN THE AREA ARE AT OR NEAR BANKFULL.

PRELIMINARY CCF FOR COORDINATION PURPOSES. CALLS WELCOME. WORK ZONES
/SDFOZFJKL/ OUT SHORTLY.

CCF
LOZ EB 048/027 058/038 062 22611
JKL EB 047/031 058/035 062 22511

.JKL...FLOOD WATCH FOR KYZ079-080-083>088-115>118 UNTIL 4 AM FRIDAY.

DUSTY

In the hours before

Local storm report, Jan 24, 3:51 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
351 PM EST THU JAN 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    COXTON                    KY   FLASH FLOODING
01/23/02   HARLAN                         KY 38 FLOODED. LAW
                                          ENFORCEMENT REPORTED.

0630 AM    WILLIAMSBURG              KY   FLASH FLOODING
01/24/02   WHITLEY                        WATER FLOWING ONTO US 25W
                                          NEAR HWY 727. REPORTED BY
                                          SPOTTER.

0640 AM    1 E MONTICELLO            KY   FLASH FLOODING
01/24/02   WAYNE                          WATER COVERED HWY 92.
                                          REPORTED BY 24 HOUR POINT.

0645 AM    LONDON                    KY   FLASH FLOODING
01/24/02   LAUREL                         ROADS COVERED BY WATER IN
                                          SOUTHERN AND EASTERN LAUREL
                                          COUNTY. REPORTED BY
                                          SPOTTER.

0653 AM    MONTICELLO                KY   FLASH FLOODING
01/24/02   WAYNE                          CREEK OVER FLOWED WITH
                                          WATER RUNNING OVER BEACH
                                          VALLEY ROAD. BOULDER IN
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0715 AM    5 N BARBOURVILLE          KY   FLASH FLOODING
01/24/02   KNOX                           MUDSLIDE BROUGHT 25 TREES
                                          WITH IT ONTO HWY 229 AT MM7.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0720 AM    VARILLA                   KY   FLASH FLOODING
01/24/02   BELL                           MUDSLIDE COVERING US 119.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0750 AM    5 NW BARBOURVILLE        KY   FLASH FLOODING
01/24/02   KNOX                           WATER FLOWING OVER
                                          HWY 1527. REPORTED BY HWY
                                          DEPT.

0750 AM    DEWITT                    KY   FLASH FLOODING
01/24/02   KNOX                           WATER FLOWING OVER HWY 223
                                          IN STINKING CREEK AREA.
                                          REPORTED BY HWY DEPT.

0930 AM    HYDEN                     KY   FLASH FLOODING
01/24/02   LESLIE                         HWY 1850 AND HWY 758
                                          IMPASSABLE. ROCK AND
                                          MUDSLIDES ON NAPIER FORK,
                                          PIGEON FORK, AND OSBOURNE
                                          FORK. REPORTED BY 24 HOUR
                                          POINT.

KO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:02 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knott, Knox, Leslie and 2 more6 hr
Jan 24, 5:53 AM ESTFlash Flood WarningJKLPulaski4 hr
Jan 24, 6:05 AM ESTFlash Flood WarningJKLPowell4 hr
Jan 24, 6:17 AM ESTFlash Flood WarningJKLMcCreary, Whitley4 hr
Jan 24, 6:30 AM ESTFlash Flood WarningJKLKnox4 hr
Jan 24, 6:35 AM ESTFlash Flood WarningJKLRockcastle4 hr
Jan 24, 6:46 AM ESTFlash Flood WarningJKLWayne4 hr
Jan 24, 6:52 AM ESTFlash Flood WarningJKLBell, Harlan, Letcher4 hr
Jan 24, 7:03 AM ESTFlash Flood WarningJKLLaurel4 hr
Jan 24, 9:17 AM ESTFlash Flood WarningJKLLeslie4 hr
Jan 24, 12:48 PM ESTFlash Flood WarningJKLLeslie102 min
Jan 24, 4:37 PM ESTFlash Flood WarningJKLLetcher6 hr
Jan 24, 5:06 PM ESTFlash Flood WarningJKLClay, Perry6 hr
Jan 24, 5:37 PM ESTFlash Flood WarningJKLPike6 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.